Disseminated Intravascular Coagulation Associated with Colic in 23 Horses (1984–1989)
- Additional Document Info
- View All
Disseminated intravascular coagulation (DIC) secondary to colic was diagnosed in 23 horses. Each horse was categorized retrospectively as to the cause of the colic based on surgical and/or necropsy findings: group 1 consisted of 14 horses with compromised intestine that required resection and anastomosis; group 2 consisted of 3 horses with nonstrangulating intestinal displacement and/or impactions; and group 3 consisted of 6 horses with colic associated with enteritis and/or colitis. Horses were considered to be affected with DIC if at least three of five hemostatic parameters were significantly abnormal: decreased antithrombin III (AT III) values, increased level of fibrin degradation products (FDP), thrombocytopenia, prolonged activated partial thromboplastin time, and prolonged prothrombin time. The most consistent hemostatic abnormalities were decreased AT III activity, increased FDP titers, and thrombocytopenia. Clotting times were more variable and did not always correlate with the presence of excessive hemorrhage. Excessive hemorrhage was present during surgery in seven horses and occurred within 1 to 12 hours after surgery in nine other horses. In addition to treatment of the primary disease, 19 horses received treatment for DIC consisting of heparin and/or plasma or fresh whole blood transfusions. Heparin alone was used in 12 horses. Heparin, in addition to fresh whole blood transfusions or fresh plasma, was administered to four horses. Three horses were treated with plasma alone. Four other horses were not treated specifically for the DIC. Eight horses (34%) survived the acute coagulopathy. Although a greater proportion of the surviving horses received heparin therapy (87.5%; 7/8) than did those that died (60%; 9/15), the difference was not statistically significant (P = 0.345).(ABSTRACT TRUNCATED AT 250 WORDS)
author list (cited authors)
Welch, R. D., Watkins, J. P., Taylor, T. S., Cohen, N. D., & Carter, G. K.